Hail, Columbus
- When
- June 20, 12:29 PM EST to 12:31 PM EST
- Where
- Columbus County, 0.57 mi E of Tabor City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.150, -78.870
Report of nickel size hail.
A warm front moved north of the area early in the day. The seabreeze front kicked off thunderstorms during the early to mid morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A warm front moved north of the area early in the day. The seabreeze front kicked off thunderstorms during the early to mid morning hours. Thunderstorms then began to develop along left over boundaries from the previous day's convection and along outflow boundaries from ongoing convection. The southern fringes of a weak short-wave moved across the area during the early afternoon, enhancing the intensity and coverage of thunderstorms. Pulse storms transitioned to organized clusters with much longer life spans as lapse rates steepened and shear increased.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 8:50 AM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT FRI JUN 20 2008 .SYNOPSIS... A WEAK TROF OF LOW PRESSURE WILL PERSIST ACROSS THE EASTERN CAROLINAS INTO TONIGHT. A FRONTAL BOUNDARY WILL APPROACH FROM THE WEST LATE SATURDAY AND STALL ACROSS THE AREA SUNDAY THROUGH MONDAY OF NEXT WEEK BEFORE FINALLY BEING PUSHED OFF THE COAST AND OFFSHORE ON TUESDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA LATE TUESDAY INTO THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM FRIDAY... RAISED POPS TO LOW CHC RANGE TODAY...30S MOST AREAS. CU DEVEL EARLIER THAN USUAL...INLAND ALONG REMNANT SFC TROUGH AND ALSO EVEN ALONG SEABREEZE BRUNSWICK HORRY GTOWN. MHX 12Z RAOB CONTINUES TO SHOW VERY STEEP MID AND LOW LVL LAPSE RATES...10C/KM IN SOME LAYERS. DEWPOINTS MUCH HIGHER THAN YDY ALTHOUGH RAOB SHOWS PRETTY DECENT HYDROLAPSE LAPSE RATES. THIS MAY ALLOW DEWPOINTS TO FALL A BIT INLAND WITH MIXING BUT ALONG THE COAST THE SEABREEZE SHOULD COMPENSATE. 12Z GUIDANCE MAY ALLOW FOR SOME POP REFINEMENT. TEMPS ET AL LOOK GOOD. && .SHORT TERM / SATURDAY THROUGH SUNDAY NIGHT/... AS OF 3 AM FRIDAY...PERSISTENT MID TO UPPER TROUGH CONTINUES TO HOLD ON OVER THE EASTERN CONUS THROUGH THE SHORT TERM PERIOD. BY SAT AFTN...MODELS SHOWING A MORE SUBSTANTIAL INCREASE IN MOISTURE IN AN INCREASING SOUTHERLY FLOW. FAIRLY SIGNIFICANT SHORTWAVE SHOULD TRACK ACROSS THE CAROLINAS SAT NIGHT. THE COMBINATION OF DEEP LAYERED MOISTURE PRESENT AND DECENT MID TO UPPER LEVEL SUPPORT SHOULD PRODUCE FAIRLY DECENT COVERAGE OF SHWRS/TSTMS SAT AFTN INTO SAT NIGHT AND AGAIN ON SUNDAY. BEST DEEP LAYER MOISTURE AND LIFT WILL OCCUR LATE SAT THROUGH SUNDAY...BUT INCREASING SW WINDS AT LOW LEVELS WILL TAKE PLACE ON SUNDAY WITH BETTER JET DYNAMICS. THEREFORE UNSETTLED WEATHER WILL CONTINUE THROUGH THE ENTIRE SHORT TERM PERIOD AND BEYOND. PCP WATER VALUES INCREASE TO AROUND 2 INCHES BY SAT AFTN AND REMAIN THIS HIGH THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. KEPT WITH HIGH END CHC POPS SAT AFTN AND INCREASED TO LIKELY BY SUN...BUT WILL PROBABLY END UP IN THE CATEGORICAL RANGE IF MODEL PERSISTENCE HOLDS THROUGH NEXT RUN. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 3 AM FRIDAY...LOOKS LIKE UNSETTLED WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE EXTENDED PERIOD AS MID TO UPPER LEVEL TROUGH HANGS ON ACROSS THE EASTERN CONUS. GFS SHOWS TROUGH DIGGING ACROSS THE EAST WITH CUTOFF ALMOST FORMING OVER THE MID ATLANTIC STATES BEFORE FINALLY MOVING OFF THE EAST COAST BY EARLY WEDNESDAY. MID TO UPPER LEVEL FLOW BECOMES FLATTER ACROSS THE SOUTHEAST WED INTO THURS WITH RIDGE TRYING TO BUILD IN BY THE END OF THE WEEK AS HEIGHTS RISE THROUGH MOST OF THE LATTER HALF OF THE EXTENDED. WILL SEE SOME DRYING IN THE MID TO UPPER LEVELS AS EARLY AS TUES MORNING BUT MORE SUBSTANTIAL DRYING THROUGH THE COLUMN COMES TUES AFTN INTO WED AS PCP WATER VALUES DROP TO LESS THAN AN INCH IN A DEEP NW FLOW AS HIGH PRESSURE BUILDS IN. THEREFORE PCP CHANCES WILL DECREASE HEADING INTO MID WEEK. LOOKS LIKE DRIEST DAY WILL BE LATE TUES INTO WED WITH AN INCREASING CHC OF MAINLY SEA BREEZE INITIATED SHOWERS BY LATER IN THE WEEK. TEMPERATURES SHOULD BE NEAR CLIMATOLOGY EARLY TRENDING UP A BIT AS THE MID LEVEL RIDGE FLATTENS AND BUILDS EARLY TO MID WEEK NEXT WEEK. && .AVIATION /12Z FRIDAY THROUGH MONDAY/... VIA 11-3.9 MICRON SAT IMAGERY...THE OUTLINE OF THE SFC TROF IS EASILY IDENTIFIABLE AT THE MOMENT. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR CONVECTION. UPPER IMPULSE CURRENTLY PASSING NORTH OF THE AREA...IS AIDING IN FIRING ISOLATED CONVECTION ACROSS NORTHEAST PORTIONS OF NORTH CAROLINA. MODEL SOUNDINGS INDICATE A POSSIBLE CAP AROUND 600 MB THIS AFTERNOON AND EVENING THAT COULD PUT A DAMPER ON CONVECTION. AS A RESULT...WILL CONTINUE WITH VICINITY TSRA ACROSS ALL TERMINALS FOR THE TIME BEING. THE INITIAL S WIND FCST FOR TERMINALS...ESPECIALLY THE COASTAL TERMINALS...WILL BE ENHANCED BY THE RESULTANT WIND/SEA BREEZE THIS AFTERNOON AND EARLY EVENING. AREA TERMINALS WILL LIKELY OBSERVE DIURNAL CU CEILINGS OF 4K FT OR HIER...WITH COASTAL TERMINALS GOING SCT OR SKC AS THE SEA BREEZE PROGRESSES SOMEWHAT INLAND. OUTLOOK SATURDAY THROUGH MONDAY...IFR CONDITIONS OR WORSE FROM SCATTERED TO POSSIBLY WIDESPREAD CONVECTION LATE SATURDAY INTO MONDAY. THIS A RESULT OF A STALLED FRONTAL BOUNDARY THAT IS PROGGED TO LIE ACROSS THE EASTERN CAROLINAS. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM FRIDAY...BASICALLY 2 WX FEATURES 2 AFFECT THE AREA TODAY INTO TONIGHT. RATHER WEAK SFC TROF ORIENTED NE-SW ACROSS THE EASTERN CAROLINAS...AND WEAK HIGH PRESSURE RIDGING ACROSS THE WATERS FROM JUST OFFSHORE. TO CLARIFY...THE HIGH OFFSHORE IS NOT THE BERMUDA-TYPE. THE SFC PRESSURE PATTERN TO YIELD A SW TO S WIND DIRECTION...WITH POSSIBLY A SE WIND DIRECTION ACROSS THE EXTREME SOUTHERN PORTIONS TONIGHT. THE SFC PRESSURE GRADIENT TO REMAIN RATHER RELAXED WITH THE SEA BREEZE CIRCULATION TO PROVIDE ADDED WIND SPEEDS THIS AFTN AND EVENG. LOW LEVEL JET IN THE 950MB LEVEL TO DEVELOP AROUND SUNSET BUT MAINLY AFFECT LAND AREAS OF THE CAROLINAS THROUGH 6 AM SATURDAY. SEAS WILL HANG AROUND 2 FT...WITH SOME 3 FOOTERS FROM THE DAILY SEA BREEZE POSSIBLE LATE THIS AFTERNOON AND EVENING. 1 TO 2 FOOT 8-9 SECOND ESE GROUND SWELL IS BECOMING MORE EVIDENT WITHIN THE TOTAL SEAS. HOWEVER...ONCE THE SEA BREEZE CIRCULATION COMMENCES...WIND DRIVEN WAVES DOMINATE TOTAL SEAS. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 3 AM FRIDAY...PERSISTENT SOUTHERLY FLOW THROUGH SAT WILL PRODUCE AN INCREASE IN SEAS THROUGH MOST OF THE SHORT TERM PERIOD. SEAS WILL START OUT IN THE 2 TO 3 FT RANGE...BUT WILL BUILD THROUGH SAT NIGHT INTO THE 3 TO 5 FT RANGE. SHOULD REMAIN JUST BELOW SCA CRITERIA THROUGH THE SHORT TERM PERIOD. PEAK IN SEAS SHOULD OCCUR ON SUN WITH SOUTHERLY WINDS IN THE 10 TO 15 KT RANGE. LONG TERM /MONDAY THROUGH TUESDAY/... AS OF 3 AM FRIDAY...BY MON GRADIENT WEAKENS AND SEAS BEGIN TO DROP OFF BACK DOWN TO 2 TO 3 FT. WESTERLY FLOW DEVELOPS LATER MONDAY INTO TUES MORNING AS THE TROUGH MOVES OFF THE COAST. SEAS SHOULD REMAIN IN A 2-4 FOOT RANGE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...HOEHLER NEAR TERM...MBB/HOEHLER SHORT TERM...GROSS-ZOUZIAS LONG TERM...GROSS-ZOUZIAS AVIATION...HOEHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 334 AM EDT FRI JUN 20 2008 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-210745- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 334 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-210745- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 334 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1108 AM EDT FRI JUN 20 2008 NCZ100-201615- BRUNSWICK- 1108 AM EDT FRI JUN 20 2008 ...STRONG STORMS FORMING IN BRUNSWICK COUNTY... AT 1108 AM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAINS...7 MILES NORTH OF SUPPLY...OR 15 MILES NORTH OF OAK ISLAND...MOVING EAST AT 11 MPH THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...BISHOP... LELAND...MILL CREEK...PHOENIX...TOWN CREEK...WINNABOW...WOODBURN... BOLIVIA...NAVASSA AND SANDY CREEK. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. MBB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1139 AM EDT FRI JUN 20 2008 NCZ097-100-101-201645- PENDER-NEW HANOVER-BRUNSWICK- 1139 AM EDT FRI JUN 20 2008 AT 1139 AM EDT...STRONG THUNDERSTORMS WERE...3 MILES NORTHEAST OF BATARORA...OR 11 MILES WEST OF WRIGHTSBORO...MOVING EAST AT 20 MPH. ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR SCOTTS HILL AND CASTLE HAYNE. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE OGDEN...SMITH CREEK... WILMINGTON...WINDEMERE...WRIGHTSBORO...BATARORA...BAYSHORE...BISHOP.. .CASTLE HAYNE...EDGECOMB...HAMPSTEAD. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. MBB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1217 PM EDT FRI JUN 20 2008 SCZ024-033-201715- DILLON-MARION- 1217 PM EDT FRI JUN 20 2008 AT 1215 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUE BRICK...OR 6 MILES WEST OF MARION...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE MARION...MULLINS...BLUE BRICK...FLOYDALE...FORK...LATTA...SELLERS...SMITHBORO...WEST MARION AND ZION. STAY INDOORS UNTIL THIS STORM HAS PASSED. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. SRP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1247 PM EDT FRI JUN 20 2008 NCZ100-201745- BRUNSWICK- 1247 PM EDT FRI JUN 20 2008 AT 1245 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTH OF SUPPLY...OR 5 MILES EAST OF MAKATOKA...MOVING NORTHEAST AT 9 MPH THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...BISHOP...LELAND...MILL CREEK...WINNABOW...WOODBURN AND BOLIVIA. STAY INDOORS UNTIL THE STORMS HAVE PASSED. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. SRP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
104 PM EDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 S MARION 34.15N 79.40W
06/20/2008 E0.88 INCH MARION SC LAW ENFORCEMENT
NICKEL SIZE HAIL WAS REPORTED.
&&
LOEWENTHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 126 PM EDT FRI JUN 20 2008 SCZ039-201830- WILLIAMSBURG- INCLUDING THE CITY OF...KINGSTREE 126 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORMS MOVING INTO WILLIAMSBURG COUNTY... AT 125 PM...RADAR INDICATED STRONG THUNDERSTORMS MOVING NORTHEAST INTO SALTERS...KINGSTREE...AND TRIO. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS OVER 35 MPH...TORRENTIAL RAIN...AND HAIL. THE STORMS WILL ALSO HAVE FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS COULD EXCEED AN INCH OF RAIN IN 30 MINUTES...WITH PONDING ON THE ROADWAYS LIKELY. THE STORMS WILL BE NEAR CADES...AND INDIANTOWN BY 2 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM. 43
The Wilmington radar (KLTX), 44 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Report of nickel size hail.
A large tree was blown down at the intersection of Etheridge Road and Longwood Road.
Report of quarter size hail. Report relayed by the Robeson County Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116198, 116202, 116209.